THURSDAY, June 1 (HealthDay News) -- Elderly patients who begin taking selective serotonin reuptake inhibitors (SSRIs) may have an increased risk for suicide during the first months of therapy, according to a report in the May issue of the American Journal of Psychiatry.
David N. Juurlink, M.D., Ph.D., from the University of Toronto in Ontario, Canada, and colleagues compared coroner records with patient medical records to examine the relationship between the initiation of therapy with SSRI antidepressants and completed suicide in patients aged 66 years or older.
The final analysis included 1,138 suicide cases, each with four fully matched controls. SSRI antidepressants were associated with nearly a fivefold risk for suicide compared with other antidepressants, even after adjusting for depression and recent psychiatric care, and were often more violent in nature.
"The absolute risk is low, suggesting that an idiosyncratic response to these agents may provoke suicide in a vulnerable subgroup of patients," the authors conclude. "Our findings reaffirm the need for clinicians to reserve SSRI antidepressants for patients with established indications, monitor them closely after commencing treatment, and inform patients and their families of the possible emergence of suicidality during the first month of therapy."
Full Text (subscription or payment may be required)
This article: Copyright © 2006 ScoutNews, LLC. All rights reserved.